Tennessee, 2009Damaging Winds and Lightning Strikes in Tennessee, July 12, 2009
July 12, 2009 · NWS OHX · 19 events in 11 counties and zones
As a frontal system moved northeastward from Middle Tennessee into the Ohio River Valley, the atmosphere became increasingly unstable, and with the influences of daytime heating and passages of upper level disturbances, thunderstorms developed from the early afternoon and lasted well into the evening hours. Several thunderstorms produced damaging thunderstorm winds while two reports of lightning…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $470,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a frontal system moved northeastward from Middle Tennessee into the Ohio River Valley, the atmosphere became increasingly unstable, and with the influences of daytime heating and passages of upper level disturbances, thunderstorms developed from the early afternoon and lasted well into the evening hours. Several thunderstorms produced damaging thunderstorm winds while two reports of lightning damage occurred also.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 12, 1:20 PM CST, 10 minutes earlier.
Area forecast discussion, Jul 12, 1:20 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
220 PM CDT SUN JUL 12 2009
.DISCUSSION...
CURRENT...CONVECTION INCREASING IN COVERAGE/INTENSITY AS EXPECTED
THIS AFTERNOON. TEMPS IN LOWER 80S TO NEAR 90.
MODELS HINTING AT ANOTHER MCS TO DEVLOP TONITE AFFECTING MAINLY SW
1/2 OF CWA. FRONT WILL MOVE DOWN INTO MID STATE TOMORROW AND WILL
GO WITH 50% POP EVERYWHERE. THEN LO POPS FOR MON NITE WITH HIEST S
AS FRONT CONTINUES TO SAG S.
SLITE RISK SEVERE STORMS...MAINLY SW 1/2 TONITE AND MON...WITH
DAMAGING WINDS THE MAIN THREAT.
NEXT FRONTAL SYSTEM TO BE IN POSITION FOR CHANCE POPS WED-FRI TIME
FRAME. WARM ON TUE AND WED...THEN COOL-OFF WITH NEXT FRONT.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 70 88 70 93 / 70 50 20 10
CLARKSVILLE 68 87 68 92 / 70 50 20 10
CROSSVILLE 65 82 65 87 / 50 50 20 10
COLUMBIA 71 88 71 93 / 70 50 30 10
LAWRENCEBURG 72 88 72 92 / 70 50 30 10
WAVERLY 70 88 70 92 / 70 50 20 10
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
17/MAG
Hazardous weather outlook, Jul 12, 4:02 AM CST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
502 AM CDT SUN JUL 12 2009
TNZ005>011-022>034-056>066-075-077>080-093>095-131030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
502 AM CDT SUN JUL 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TONIGHT
A COLD FRONT WILL MOVE INTO MIDDLE TENNESSEE THIS TODAY, BRINGING
WIDESPREAD THUNDERSTORMS TO THE MID STATE. THERE IS THE
POSSIBILITY THAT SOME OF THESE STORMS WILL BECOME SEVERE. MOST OF
MIDDLE TENNESSEE WEST OF THE CUMBERLAND PLATEAU IS UNDER A SLIGHT
RISK OF SEVERE WEATHER TODAY AND TONIGHT AS A RESULT, WITH THE
PRIMARY THREATS BEING DAMAGING WIND AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORM ACTIVITY WILL CONTINUE INTO MONDAY, WHEN, ONCE AGAIN,
THERE IS THE POSSIBILITY THAT SOME STORMS COULD REACH SEVERE
LIMITS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED TODAY AND
AGAIN ON MONDAY.
ROSE
Lightning, Montgomery
- When
- July 12, 1:30 PM CST
- Where
- Montgomery County, Clarksville
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 36.530, -87.350
About 200 households lost power in northern portions of Clarksville when the Edgeton substation was struck by lightning. Power lines and transformers associated with the substation were damaged also.
Thunderstorm Wind, Marshall
- When
- July 12, 2:15 PM CST
- Where
- Marshall County, 1.09 mi N of Hickory Hgts
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.466, -86.768
A tree fell on a house on Holly Grove Road. Extent of damage to house was unknown.
Lightning, Coffee
- When
- July 12, 3:00 PM CST
- Where
- Coffee County, 0.56 mi E of Tullahoma
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 35.371, -86.220
Lightning struck the chimney caps at Tullahoma High School. This resulted in two capstones, estimated to weigh between 250 and 300 pounds, located on the chimney's top brick layer, to topple to the roof below, crashing through it, and causing structural damage. The hole made by the capstone also allowed rainwater to cause further damage inside the school. Total affected area was less than 30 square feet.
Thunderstorm Wind, Williamson
- When
- July 12, 3:25 PM CST
- Where
- Williamson County, 1.32 mi WNW of Mudsink
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 35.930, -86.840
Numerous trees were downed across central portions of the county.
Thunderstorm Wind, Williamson
- When
- July 12, 3:30 PM CST
- Where
- Williamson County, 1.06 mi SE of Little Texas to 0.36 mi S of Arno
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 35.788, -86.767
Broadcast Media relayed this report through email to our office from the public. Three hundred yard wide path of tree damage along Saddle Springs Road and the surrounding|area. Several trees were reported downed. Additional details included tree debris covering almost all the surfaces of the back of a resident's home, including the back porch and pool area. Portions of Saddle Springs Road were covered with downed trees also and made the road impassible.
Thunderstorm Wind, Cheatham
- When
- July 12, 5:10 PM CST
- Where
- Cheatham County, 0.87 mi SSW of Pleasant View
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 36.389, -87.039
Several trees were reported down in the Pleasant View area. This included trees being down on Triangle Road, Highway 41-A, and in the Harris Farm subdivision.
Thunderstorm Wind, Montgomery
- When
- July 12, 5:35 PM CST
- Where
- Montgomery County, 0.11 mi SSW of Clarksville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 36.529, -87.351
Trees were reported down across the entire county.
Thunderstorm Wind, Cheatham
- When
- July 12, 6:05 PM CST
- Where
- Cheatham County, 1.88 mi ESE of Oakplain
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.408, -87.100
Several trees were downed in Pleasant View along Old Clarksville Pike and Oaklawn Road.
Thunderstorm Wind, Dickson
- When
- July 12, 6:10 PM CST
- Where
- Dickson County, 1.12 mi W of Charlotte
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.180, -87.350
Several trees were downed in Charlotte.
Thunderstorm Wind, Robertson
- When
- July 12, 6:10 PM CST
- Where
- Robertson County, 0.51 mi SSE of Springfield
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 36.494, -86.875
Trees were downed county wide.
Thunderstorm Wind, Sumner
- When
- July 12, 6:30 PM CST
- Where
- Sumner County, 2.35 mi SSW of Graball
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.450, -86.450
Trees and power lines were downed across the northern portion of the county.
Thunderstorm Wind, Maury
- When
- July 12, 7:13 PM CST
- Where
- Maury County, 1.82 mi WNW of Darks Mill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 35.690, -87.050
Numerous trees were downed. One tree fell on a barn. Several trees blocked area roadways. Power lines were downed.
Thunderstorm Wind, Rutherford
- When
- July 12, 7:25 PM CST
- Where
- Rutherford County, 2.28 mi ENE of Barfield to 2.22 mi NE of Barfield
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 35.794, -86.413
Several trees downed along Southridge Blvd.
Thunderstorm Wind, Marshall
- When
- July 12, 7:30 PM CST
- Where
- Marshall County, 0.56 mi E of Lewisburg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 35.450, -86.790
Trees were downed county wide.
Thunderstorm Wind, Coffee
- When
- July 12, 8:05 PM CST
- Where
- Coffee County, 1.56 mi WNW of Fairview
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.437, -86.256
Tree downed and on fire along U.S Highway ALT. 41 near the Bedford County Line.
Thunderstorm Wind, Coffee
- When
- July 12, 8:05 PM CST
- Where
- Coffee County, 0.42 mi NNE of Gnat Hill
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 35.626, -86.148
A large tree was uprooted at 94 Hoodoo Road in Beechgrove. A canopy rented by the nearby Tater Box restaurant for a car show also received minor damage.
Thunderstorm Wind, Wayne
- When
- July 12, 9:30 PM CST
- Where
- Wayne County, 4.09 mi NNW of Topsy to 4.38 mi NW of Topsy
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 35.480, -87.759
Trees were downed across State Highway 48 and State Highway 13.
Thunderstorm Wind, Wayne
- When
- July 12, 9:33 PM CST
- Where
- Wayne County, 1.49 mi NNE of Waynesboro
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.340, -87.760
Tree was blown down on house trailer. Extent of any damage to house trailer was unknown.
Thunderstorm Wind, Wayne
- When
- July 12, 10:10 PM CST
- Where
- Wayne County, 0.63 mi SW of Woodlawn
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.175, -87.739
Trees were downed in Collinwood.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, July 12, 2009$3.1 million · 1.75 in hail · 36 events
- Flash Flooding and Damaging Winds in Georgia, July 12 to 13, 20091 injured · $1.2 million · 50 kt wind · 9 events
- Damaging Wind and Lightning Strike in Arkansas, July 12 to 13, 2009$1.0 million · 50 kt wind · 3 events
- Damaging Winds in Kansas, July 12, 2009$155,000 · 70 kt wind · 7 events
- Hail and Damaging Winds in Virginia, July 12, 2009$60,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Winds in Alabama, July 12 to 13, 2009$42,000 · 56 kt wind · 11 events
- Flash Flood and Hail in Alabama, July 12 to 16, 2009$41,000 · 50 kt wind · 9 events
- Hail and Damaging Wind in Colorado, July 12, 2009$20,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in North Carolina, July 12 to 13, 2009$15,000 · 50 kt wind · 12 events
- Flash Flood in West Virginia, July 12, 2009$25,000 · 1 event
- Damaging Wind and Heavy Rain in Kentucky, July 12, 2009$20,000 · 52 kt wind · 2 events
- Flash Flood and Hail in Wyoming, July 12, 2009$15,000 · 1.25 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187400, 186943, 187201, 186950, 187205, 187218, 186944, 186945, 186946, 186947, 186948, 186988, 187099, 186949, 186951, 187202, 186991, 186993, 186994.